Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 235, NWS Louisville, KY

June 18, 2017Clark County, Madison County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jun 18, 2017, 5:37 PM EDT for Clark County, Madison County, Kentucky. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 18, 2017, 5:37 PM EDT (21:37 UTC)
Expired
Jun 18, 2017, 6:00 PM EDT
In force
23 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Clark County, KY, Madison County, KY

The radar

The Jackson,KY radar (KJKL), 79 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 5:39 PM EDTTSTM WND DMG2 W Richmond, KYTWO TREES DOWN WEST OF RICHMOND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 950 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
950 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
786 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted.

501 
WUUS53 KLMK 182137
SVRLMK
KYC049-151-182200-
/O.NEW.KLMK.SV.W.0235.170618T2137Z-170618T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
537 PM EDT SUN JUN 18 2017

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  Clark County in central Kentucky...
  Northeastern Madison County in central Kentucky...

* Until 600 PM EDT

* At 537 PM EDT, a severe thunderstorm was located 7 miles north of
  Richmond, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Richmond, Winchester, Goffs Corner, Constant Station, Lyndale,
  Redhouse, Jackson Ferry, Mina, Tebbs and Judianne Estates.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3793 8397 3786 8401 3787 8403 3783 8400
      3785 8406 3782 8407 3785 8408 3782 8412
      3781 8412 3781 8408 3778 8411 3777 8408
      3773 8409 3771 8439 3785 8439 3790 8437
      3789 8434 3793 8434 3802 8428 3808 8406
TIME...MOT...LOC 2137Z 235DEG 33KT 3785 8432 

HAIL...<.75IN
WIND...60MPH
 
$$

AMS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:31 PM EDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 18, 3:31 PM EDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
331 PM EDT Sun Jun 18 2017

.Short Term (Now through Monday Night)...
Issued at 320 PM EDT Sun Jun 18 2017

...Locally Heavy Rainfall Possible Tonight Into Monday...

A series of convective complexes moving out of the Missouri and Mid-
Mississippi Valleys has managed to limit our instability and keep it
disconnected from the stronger shear today, thus holding storm
intensity and organization in check. SPC Day 1 Outlook still has
most of Kentucky in a Slight Risk, but confidence continues to
diminish.

Currently the main focus for convection is the differential heating
boundary associated with the leading edge of the cloud shield from
an earlier MCS. This feature will continue to support storm
initiation as it pushes east into the Bluegrass late this afternoon,
and even though we remain weakly sheared, moderate to strong
instability and precipitable water over 2 inches will support wet
microbursts with locally damaging winds and torrential rainfall.

Surface cold front still making its way across central Illinois and
Indiana, and will support continued storm chances into this evening.
Still confident that most of the area will get at least some rain,
but the window for severe convection is starting to close.

Bigger deal tonight will be potential for heavy rainfall. First off,
any storms this afternoon and this evening could produce intense
rainfall rates. As the night progresses and the front continues to
make its way south, upper impulses will hang the front up over
south-central Kentucky. Where this happens storms could train enough
to produce widespread 1-2 inch rain totals, with locally higher
amounts likely. Therefore, have coordinated with JKL and OHX to
issue a Flash Flood Watch for portions of south-centrl Kentucky east
of I-65.

Heavy rain potential will continue along the KY/TN border through at
least midday on Monday, and FFA will remain in place until 20Z
Monday just to sync up with neighboring offices. Otherwise expect a
general tapering of POPs from NW to SE late tonight and most of
Monday.

A drier air mass will spill in behind the front, bringing more
seasonable temperatures and more comfortable dewpoints for Monday
and Monday night. Some signals for fog potential late Monday night
into Tue morning, as winds will decouple and we could still be
dealing with wet ground in quite a few places.

.Long Term (Tuesday through Sunday)...
Issued at 315 PM EDT Sun Jun 18 2017

Broad upper trof over the Great Lakes will bring a period of fairly
quiet weather across the Ohio Valley, with temps running slightly
below climo. Perhaps even more noticeable will be the respite from
the Southern summer humidity as dewpoints will stay in the upper 50s
to around 60 through Wednesday, allowing for a couple of cooler
nights/mornings. Have introduced a slight chance POP across
southeast Indiana into the northern Bluegrass Tue afternoon as an
upper-level shortwave swings through the Great Lakes to drive a weak
reinforcing surface boundary through the Ohio Valley. Probabilities
remain quite low as the moisture and forcing never quite come
together.

Warmer and more humid air starts to feed in Wednesday night as the
surface ridging retreats eastward and the upper pattern flattens
out. Late week will be more typical summer heat and humidity, but
the biggest question mark is what influence the tropics will have.
Model solutions try to lift a tropical low from the Gulf, or at
least its moisture plume, into the Deep South on Thursday and
through the Tennessee Valley on Friday. Plenty of uncertainty as to
whether this system will even develop, so will keep POPs on Friday
and Saturday capped in the chance range. If this system does
develop, significant rainfall would be likely somewhere, but still
dependent on how far north it moves before getting caught in the
westerlies. Stay tuned.

&&

.Aviation (18Z TAF Update)...
Issued at 1255 PM EDT Sun Jun 18 2017

Low-confidence forecast given uncertainty of both impacts and timing
of likely afternoon/evening convection. Decent cluster of storms
developing over BWG provides a bit more confidence there, as we
expect intermittent MVFR ceilings and visibilties in thunderstorms
for the first couple hrs of the TAF.  SDF and LEX are a bit more
tricky, as an area of more steady rain west of SDF will try to
stabilize the boundary layer across that area. However, could see
enough differential heating to focus at least some thunderstorm
development, so will include a TEMPO for late afternoon/early
evening storms in both sites. Will keep the ceilings above fuel-
alternate, though the potential for storms will likely dictate
additional reserve fuel anyway. Visibility forecast is MVFR even in
the TEMPO groups, but brief pockets of IFR are likely to accompany
the heaviest rain for just a few min at a time.

Main thunder threat will end this evening, but SHRA will linger
until at least midnight in both BWG and LEX. Can't rule out thunder
as a wave is likely to ride ENE along the surface front, but
probability is too low to include it at this time. Will keep
conditions above fuel-alternate at BWG, but a few hrs of fuel-
alternate MVFR ceilings are likely at LEX behind the front.

SDF will be quicker than the others to taper down the precip, and
should remain VFR through the night and into Monday.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...Flash Flood Watch through Monday afternoon for KYZ064>067-
     073>078-081-082.

IN...NONE.
&&

Short Term........RAS
Long Term.........RAS
Aviation..........RAS
Hazardous weather outlook, Jun 18, 3:42 PM EDT, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
342 PM EDT Sun Jun 18 2017

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>063-
070>072-191945-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Logan-Warren-Simpson-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Russellville, Bowling Green, Franklin,
and Providence
342 PM EDT Sun Jun 18 2017 /242 PM CDT Sun Jun 18 2017/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered to numerous thunderstorms are possible through this
evening. The stronger storms will be capable of producing torrential
rainfall and locally gusty winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is anticipated at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report flooding or wind damage to the
National Weather Service in Louisville tonight.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

KYZ064>067-073>078-081-082-191945-
Green-Taylor-Casey-Lincoln-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
Including the cities of Greensburg, Campbellsville, Liberty,
Stanford, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia,
Jamestown, Burkesville, and Albany
342 PM EDT Sun Jun 18 2017 /242 PM CDT Sun Jun 18 2017/

...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY AFTERNOON...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Numerous thunderstorms are expected tonight. The main threat will be
torrential rainfall, which could result in localized flooding. The
stronger storms will also be capable of producing locally gusty
winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The potential for heavy rainfall and flooding will continue into
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report flooding or wind damage to the
National Weather Service in Louisville tonight and Monday.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

RAS

In the hours before

Special weather statement, Jun 18, 5:09 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Louisville KY
509 PM EDT SUN JUN 18 2017

KYZ035>037-040-042-182145-
Bourbon-Scott-Woodford-Franklin-Harrison-
509 PM EDT SUN JUN 18 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WOODFORD...SCOTT...WEST
CENTRAL BOURBON...SOUTHWESTERN HARRISON AND CENTRAL FRANKLIN
COUNTIES...

At 508 PM EDT, a strong thunderstorm was located over Frankfort,
moving northeast at 40 mph.

Locations impacted include...
Georgetown, Frankfort, Midway, Stamping Ground, Sadieville, Longlick,
Slickway, Alberta, Stonewall and Moon Lake Estates.

LAT...LON 3827 8433 3809 8486 3811 8487 3812 8487
      3825 8497 3834 8480 3834 8479 3835 8475
      3837 8471 3845 8460 3851 8450
TIME...MOT...LOC 2108Z 240DEG 33KT 3821 8483

AMS
Special weather statement, Jun 18, 5:24 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Louisville KY
524 PM EDT SUN JUN 18 2017

KYZ041-048-049-056-057-067-182200-
Fayette-Jessamine-Clark-Lincoln-Madison-Garrard-
524 PM EDT SUN JUN 18 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL LINCOLN...
EASTERN GARRARD...SOUTHERN CLARK...SOUTHEASTERN JESSAMINE...MADISON
AND SOUTHEASTERN FAYETTE COUNTIES...

At 524 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles southeast of Veterans Park to 7
miles southwest of Richmond to Gum Sulphur. Movement was east at 30
mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Richmond, Harris Ferry, Mccreary, Berea, Crab Orchard, Goffs Corner,
Peytontown, Valley View, Jackson Ferry and Panola.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3786 8401 3787 8403 3784 8400 3785 8406
      3782 8407 3785 8408 3782 8412 3781 8408
      3778 8411 3767 8409 3765 8413 3757 8409
      3752 8426 3754 8435 3747 8437 3748 8445
      3740 8448 3741 8452 3791 8451 3796 8398
TIME...MOT...LOC 2124Z 278DEG 25KT 3789 8441 3770 8442 3744 8445

AMS
Local storm report, Jun 18, 5:26 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
526 PM EDT SUN JUN 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     FLASH FLOOD      1 S BLOOMFIELD          37.90N 85.31W
06/18/2017                   NELSON             KY   LAW ENFORCEMENT

            HWY 62 SOUTH OF BLOOMFIELD BRIEFLY
            IMPASSABLE DUE TO FLASH FLOODING.

&&
Local storm report, Jun 18, 5:27 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
527 PM EDT SUN JUN 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     TSTM WND DMG     5 SSW NEW ZION          38.12N 84.52W
06/18/2017                   FAYETTE            KY   BROADCAST MEDIA

            TREES AND POWER LINES DOWN ON GEORGETOWN RD.

&&
Local storm report, Jun 18, 5:28 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
528 PM EDT SUN JUN 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     TSTM WND DMG     VERSAILLES              38.05N 84.73W
06/18/2017                   WOODFORD           KY   BROADCAST MEDIA

            TREES DOWN.

&&
Local storm report, Jun 18, 5:31 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
531 PM EDT SUN JUN 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     TSTM WND DMG     FRANKFORT               38.19N 84.87W
06/18/2017                   FRANKLIN           KY   BROADCAST MEDIA

            TREES AND POWER POLES SNAPPED.

&&

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 6:02 AM EDTSpecial Weather StatementLMKBreckinridge, Hancock43 min
Jun 18, 7:30 AM EDTSpecial Weather StatementLMKGrayson45 min
Jun 18, 12:24 PM EDTSpecial Weather StatementLMKLogan36 min
Jun 18, 12:55 PM EDTSpecial Weather StatementLMKSimpson35 min
Jun 18, 1:11 PM EDTSevere Thunderstorm WarningLMKSimpson, Warren34 min
Jun 18, 1:41 PM EDTSpecial Weather StatementLMKAllen49 min
Jun 18, 1:59 PM EDTSpecial Weather StatementLMKBarren31 min
Jun 18, 2:19 PM EDTSpecial Weather StatementLMKOwen11 min
Jun 18, 2:41 PM EDTSpecial Weather StatementLMKOwen19 min
Jun 18, 3:13 PM EDTSpecial Weather StatementLMKCumberland32 min
Jun 18, 3:20 PM EDTSpecial Weather StatementLMKHarrison25 min
Jun 18, 3:29 PM EDTFlash Flood WatchLMKAdair, Allen, Anderson, Barren, Bourbon, Boyle and 32 more12 hr
Jun 18, 3:41 PM EDTSpecial Weather StatementLMKBullitt, Nelson, Spencer, Washington34 min
Jun 18, 3:50 PM EDTSpecial Weather StatementLMKFranklin, Scott40 min
Jun 18, 3:51 PM EDTSpecial Weather StatementLMKClinton24 min
Jun 18, 4:14 PM EDTSevere Thunderstorm WarningLMKAnderson, Nelson, Spencer, Washington31 min
Jun 18, 4:19 PM EDTSpecial Weather StatementLMKFayette, Jessamine26 min
Jun 18, 4:34 PM EDTFlash Flood WarningLMKAnderson, Nelson, Spencer, Washington3 hr
Jun 18, 4:43 PM EDTSevere Thunderstorm WarningLMKAnderson, Fayette, Franklin, Jessamine, Mercer, Scott and 3 more32 min
Jun 18, 4:50 PM EDTSpecial Weather StatementLMKBourbon, Clark, Fayette, Nicholas40 min
Jun 18, 4:59 PM EDTSevere Thunderstorm WarningLMKBourbon, Clark, Fayette, Harrison, Scott31 min
Jun 18, 5:09 PM EDTSpecial Weather StatementLMKFranklin, Scott36 min
Jun 18, 5:24 PM EDTSpecial Weather StatementLMKMadison36 min
Jun 18, 5:31 PM EDTSevere Thunderstorm WarningLMKBourbon, Clark, Franklin, Harrison, Nicholas, Scott29 min
Jun 18, 5:37 PM EDTAreal Flood AdvisoryLMKBourbon, Nicholas113 min
Jun 18, 6:01 PM EDTSevere Thunderstorm WarningLMKClark, Madison29 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.